Idaho, 2019

Damaging Winds in Idaho, September 6, 2019

September 6, 2019 · NWS PIH · 2 events in 1 county or zone

A 61 mph wind gust measured in Challis. Six trees down On Yankee Fork River in Clayton.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

A 61 mph wind gust measured in Challis. Six trees down On Yankee Fork River in Clayton. Metal roof torn off the Yankee Fork Ranger Station .

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Sep 6, 12:04 PM MST, 56 minutes earlier.

Area forecast discussion, Sep 6, 12:04 PM MST, 56 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
104 PM MDT Fri Sep 6 2019

.DISCUSSION...A trough of low pressure and associated cold front
will pass eastward across SE Idaho this evening. We're watching an
initial round of light rain showers and embedded thunderstorms
that is tracking roughly along/east of the I-15 corridor, and this
activity is expected to continue tracking north and east through
mid-afternoon. This activity should be largely benign. Farther
west, a dry slot nudging into south-central Idaho is allowing for
sunshine, and this sunshine is quickly destabalizing the
atmosphere along and ahead of the cold front. As a result, showers
and thunderstorms are developing due to the combination of these
factors -- and this is reasonably well aligned with high-
resolution model guidance. These storms have the potential to
produce strong, damaging winds and large hail as the progress
eastward across the Central Mountains, Sawtooths and eastern Magic
Valley. Along/east of the I-15 corridor, confidence is less
certain that this activity will be able to maintain its strength
due to instability limitations from extensive clouds and showers
this morning. These areas will need to see some sunshine to allow
for destabilization to allow for the continued
development/propagation of these strong to severe storms. We'll
continue to monitor these trends early afternoon. Do know that
all convective-allowing, high-resolution models suggest that the
line will progress all the way through the Snake Plain through
this evening, with again gusty winds and large hail being the
primary threats. Once the line moves through, any additional
shower/storm activity for the remainder of the evening should be
limited.

In terms of rainfall, a quick (6 hour or less) burst of rainfall
is expected across the Central Idaho Mountains through midnight,
with up to 0.50" of rainfall possible under the heaviest cells.
As a result, have issued a Flash Flood Watch for these areas, as
new/recent burn scars and steep/rocky terrain areas will be at a
higher risk for possible flooding.

Showers and isolated storms will continue to move eastward across
the eastern highlands and central Idaho mountains through about
Midnight, with the majority of any lingering activity largely
coming to an end around this time -- with Saturday dry and warm.

The next trough and attendant cold front will move across the
region on Sunday. The severe weather threat is more limited on
Sunday, but the rainfall forecast is higher. The current thinking
is that showers and thunderstorms will move into the region from
the southwest Sunday morning, overspreading all of SE Idaho by
late morning, with additional rounds of showers and thunderstorms
expected through the day. The Central Idaho Mountains are
currently forecast to receive the most rainfall, with amounts
perhaps exceeding 0.50". At this time, all of SE Idaho is forecast
to receive at least 0.25" of rain with this front.

Behind the front, temperatures are forecast to cool to near
seasonal averages through midweek with additional widespread
shower and thunderstorm activity forecast for Tuesday and
Wednesday at this time. AD

&&

.AVIATION...An initial round of showers with VFR conditions will
impact PIH, IDA and DIJ, with this activity exiting PIH by 20Z,
IDA and DIJ between 21-22Z. A round of strong, potentially severe
thunderstorms associated with a cold front is then forecast to zip
eastward across the region late this afternoon and early evening.
This activity should reach BYI and SUN around 21Z, PIH around
22-23Z, IDA between 23-00Z and DIJ between 00-01Z. This line has
the potential to produce 40+ kt wind gusts (mainly from the west)
along with hail. Brief MVFR conditions will be possible as well
from BLDU and reduced CIG/VIS in +RA. After the front passes
through, breezy W/SW winds 10-20kts will continue through around
03Z before diminishing. Dry, VFR conditions for Saturday are
expected before another round of showers/storms impacts all
terminals Sunday morning. AD

&&

.FIRE WEATHER...Showers and isolated storms continue this afternoon
over the eastern fire zones, with round 2 already moving into the
western zones. We are likely to see the gambit today with risks from
storms. We should see a decent amount of wetting rains today, but
some storms will also be on the dry side. We also going to see
strong winds with some storms along with hail. We will continue the
RED FLAG WARNING for all zones except 411 through this evening.
Another concern is that some of today's storms will also producing
too much rain for burn scars, and the potential for debris flows.
There is a FLASH FLOOD WATCH in conjunction with the Red Flag
Warning in the central mountains. Saturday looks dry, but expect
another wet and stormy day Sunday. This storm actually has the
potential for more widespread wetting rains and scattered
thunderstorms. Starting with Sunday's storm, temperatures will be
much, much cooler across the board. The next storm will begin
impacting us later Tuesday through Thursday with more showers and
thunderstorms. Keyes

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening for IDZ410-413-422-
425-427-475-476.

Flash Flood Watch until 6 PM MDT this evening for IDZ068>074.

&&

In the hours before

Special weather statement, Sep 6, 12:48 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Pocatello ID
148 PM MDT Fri Sep 6 2019

IDZ059>061-062030-
Franklin/Eastern Oneida Region ID-Bear Lake Valley ID-
Bear River Range ID-
148 PM MDT Fri Sep 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FRANKLIN AND
SOUTHWESTERN BEAR LAKE COUNTIES UNTIL 230 PM MDT...

At 146 PM MDT, Doppler radar was tracking a strong thunderstorm over
Franklin or 7 miles southeast of Preston, moving northeast at 30 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will approach the north end of Bear Lake by 230 PM MDT,
so those recreating on or near lake should make plans to seek a
sturdy indoor shelter.

Locations impacted include...
Bear Lake Idaho Portion, Franklin, Saint Charles, Dingle, Paris,
Bloomington, Bern, Whitney, Minnetonka Cave, Ovid, Mapleton and
Liberty.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4206 11189 4238 11140 4216 11119 4200 11155
      4200 11183
TIME...MOT...LOC 1946Z 234DEG 25KT 4202 11178

AD

The radar

The Boise radar (KCBX), 196 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Custer

When
September 6, 1:00 PM MST to 1:10 PM MST
Where
Custer County, Challis
Measured
53 kt (61 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.500, -114.230

A 61 mph wind gust measured in Challis.

Thunderstorm Wind, Custer

When
September 6, 1:00 PM MST to 1:24 PM MST
Where
Custer County, Clayton
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
44.270, -114.400

Six trees down On Yankee Fork River in Clayton. Metal roof torn off the Yankee Fork Ranger Station .

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2019Every state in 2019This day in weather historyWarnings in Idaho, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 857043, 857082.